Chemotherapy-induced diarrhea (CID) is a common and often severe side effect experienced by colorectal cancer (CRC) patients during their treatment. As chemotherapy regimens evolve to include more efficacious agents, CID is increasingly becoming a major cause of dose limiting toxicity and merits further investigation. Inflammation is a key factor behind gastrointestinal (GI) toxicity of chemotherapy. Different chemotherapeutic agents activate a diverse range of pro-inflammatory pathways culminating in distinct histopathological changes in the small intestine and colonic mucosa. Here we review the current understanding of the mechanisms behind GI toxicity and the mucositis associated with systemic treatment of CRC. Insights into the inflammatory response activated during this process gained from various models of GI toxicity are discussed. The inflammatory processes contributing to the GI toxicity of chemotherapeutic agents are increasingly being recognised as having an important role in the development of anti-tumor immunity, thus conferring added benefit against tumor recurrence and improving patient survival. We review the basic mechanisms involved in the promotion of immunogenic cell death and its relevance in the treatment of colorectal cancer. Finally, the impact of CID on patient outcomes and therapeutic strategies to prevent or minimise the effect of GI toxicity and mucositis are discussed.
Keywords: Chemotherapy; Diarrhea; Immunogenic cell death; Pro-inflammatory cytokines; Side-effects.